Acute Graft-versus-Host Disease (aGVHD)

Acute graft-versus-host disease (aCGVHD) is common after a transplant with donor cells. It can affect the skin, GI tract and/or liver.

Printer-friendly versionPDF version
English

Acute Graft-versus-Host Disease (aGVHD)

Approximately 30-40 percent of patients who are transplanted with cells from a related donor develop acute GVHD. Approximately fifty percent of patients who are transplanted with cells from an unrelated donor develop acute GVHD. 

Acute GVHD typically occurs during the first three months after transplant, although it can also occur later.

The risk of developing acute GVHD is highest in patients who were transplanted with a mismatched or unrelated donor. 

Other factors that may increase the risk include:

  • total body irradiation before transplant
  • a female donor for a male patient
  • the type of drugs used to prevent acute GVHD

Preventing Acute GVHD

To reduce the risk of developing acute GVHD, patients are usually given medications starting a day or two before transplant such as:

  • cyclosporine and methotrexate
  • tacrolimus and methotrexate
  • cyclosporine and mycophenolate mofetil (MMF)
  • tacrolimus and sirolimus
  • antithymocyte globulin (ATG)

These drugs suppress your immune system, making it more difficult for the donor's cells to attack your organs and tissues. You may need to continue taking these drugs for several months after transplant. Your doctor may give you additional drugs after transplant, such as cyclophosphamide, to further reduce the risk of developing GVHD.

At some transplant centers, the T-cells that cause GVHD are removed from the donor's cells prior to transplant. This procedure is called T-cell depletion.

Although T-cell depletion reduces the risk of developing GVHD, it can increase the risk of relapse or infection in some patients. Researchers are exploring whether removing a subset of T-cells from the donor's cells will protect patients against GVHD without increasing the risk of relapse or infection.

Symptoms of Acute GVHD

In most patients, acute GVHD first affects the skin. It may cause:

  • a mild, faint rash on the back, shoulders, ears or neck
  • a rash on the palms of the hands or soles of the feet

The rash may resemble a sunburn with peeling or blistering, or may feel like a heat rash, and may eventually spread.

Acute GVHD can also affect the gastrointestinal tract causing:

  • stomach and intestinal pain
  • watery or bloody diarrhea
  • persistent nausea and/or vomiting
  • loss of appetite or feeling full after eating only a little

If acute GVHD affects the liver, it can cause:

  • elevated liver enzyme levels
  • jaundice (yellowing of skin and eyes)
  • dark urine

Tell your doctor immediately if you develop a skin rash or other symptoms of acute GVHD. Although these symptoms may be caused by other health problems, early detection and treatment of acute GVHD is important to prevent other, serious complications.

Treatment for Acute GVHD

If you develop acute GVHD, drugs such as prednisone or methylprednisolone may help control the disease. If your GVHD does not respond to these drugs, your doctor may try other treatments such as:

  • antithymocyte globulin (ATG)
  • sirolimus
  • mycophenolate mofetil (MMF)
  • extracorporeal photopheresis (ECP)

Extracorporeal photopheresis is a procedure that removes white blood cells from the the patient, mixes them with a drug called psoralen, and exposes them to ultraviolet light. The cells are then re-infused into the patient.

Your doctor may also recommend that you enroll in a clinical trial that is testing a new therapy for acute GVHD.

It's important to continue taking your medications for acute GVHD, even if you are feeling better.

Next Page: Chronic Graft-versus-Host Disease (cGVHD)